Jake, our 8 y/o neutered male Dobe has yet another UTI diagnosed yesterday. This time, he presented with vomiting a couple times a day for 2-3 weeks, excessive water drinking, and excessive urination. (He's had repeated infections before, but those were very obvious with bloody urine and frequent, small accidents).
This time we're pretty stumped b/c of the appearance of his urine. No blood at all in it. It is highly, highly dilute, even when his water intake is restricted. Plus, the vomiting shouldn't be going on. The vet is a bit mystified by it. All his chemistries (he had an extensive panel) came back completely normal yesterday. CBC only showed an elevated WBC. Culture is pending so he's on Clavamox starting today.
Why would his urine be so dilute? I can understand it when he's drinking a lot, but I deliberately withheld water for 8 hours prior to his UA yesterday, and the specific gravity was 1.002! He acts desperate for water.
Our plan is to see how he does with the Clavamox, and then to investigate furthur with an ultrasound if he is still displaying symptoms after treatment. We're trying Pepcid for the vomiting, but it hasn't helped when I tried a few days ago. His appetite, activity, coat, and poops are totally normal.
Always happy to try to help but this time I don't know if I can add anything! Your vet seems pretty thorough!
Well, the vomiting does not fit with diabetes insipidus, and neither is the sudden onset, but it could fit with a urinary tract infection, or early kidney disease. Your dog's body may be trying to dilute out a current infection by increasing thirst. The urinalysis may not show anything simply since any abnormality is too diluted out. This goes for blood, bacteria and other abnormalities. An eight hour water deprivation may not be long enough to change a urinary specific gravity.
If a bladder and abdominal X-Ray has not been performed than it should be. It is great that a urine culture and sensitivity is pending, and I would have the abdominal ultrasound performed. Even though a test for hyperadrenocorticism was performed a couple of years ago I think that it would be a good idea to repeat it since a lot can change in a couple of years for a dog with their accelerated life spans. It would not hurt to test for diabetes insipidus either. Diabetes Insipidus can occur with other diseases and is very controllable with Desmopressin Acetate. The cognitive disorder drug Anipryl can also be helpful for polyuria/polydipsia (excessive drinking and urination) as it's side-effect.
Another uncommon possibility is psychogenic polydipsia and just means that your dog may have a behavioral drinking problem.
This is a tough one and when all else fails in traditional veterinary medicine than maybe a consultation with a holistic vet may shed additional light on the problem. I would exhaust all the current traditional tests first though.
did ur vet do a water deprivation test?or suspect diabetes insipidus?google this in canines and see if he fits the symptoms.My female greyhound was dx'd with this at age 9 and gone at age 11.Insatiable thirst for water....but minus the other symptoms ur describing.
diabetes insipidus much different that the Cushings.Small gland in base of brain by pituitary starts 2 shrink causing the thirst.....if she's doing it again might need another current water deprivation test to rule this in/out.
wow where did he get that?my greyhound was on Atopica for his intestinal lymphantegica that occurred after a rabies shot.15 tabs at $58....took 3 a day!over $400 a month for this alone not counting antibiotics for diarhhea...blood levels....CBC's.....i was fortunate i could do this for him or would have had to put him down.thank god its not diabetes insipidus..the most cost effective price i could find on these in 2001 was 100 pills at $282.....66 day supply and u don't want to buy from mexico or spain for u don't know if ur getting the real thing or bootleg!their needs medically are about the same as a humans!but then veterinary medicine is almost or just as difficult as med school and vets are not in biz to give their services away..their time xpertise and training is worth something..just like a doctor and they have overhead and staff to pay as well!
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.